SESSION TITLE: Critical Care Case Report Posters III
SESSION TYPE: Affiliate Case Report Poster
PRESENTED ON: Tuesday, October 28, 2014 at 01:30 PM - 02:30 PM
INTRODUCTION: We report a case of symptomatic hypothermia as a result of prolonged octreotide infusion. According to the published data in english language, there are no cases of hypothermia associated with octreotide that have been reported since its introduction into clinical use.
CASE PRESENTATION: 71 year old gentleman with past medical history of alcoholic cirrhosis and variceal bleeding was admitted for hematemesis. A presumptive diagnosis of variceal bleed was made and patient was started on Octreotide and protonix drip. EGD revealed variceal bleed, which was successfully banded. Patient was continued on octreotride and protonix drip. On day 4, patient's heart rate dropped to low 40s with a nadir of 36/min. EKG showed sinus bradycardia. At the same time patient became hypothermic with a rectal temp of 33.2 ○ C. A complete sepsis work up was done and was negative. TSH and early morning cortisol levels were within normal limits. Our team reviewed patient's entire medication list and there was none which had hypothermia listed as an adverse effect. Octreotide drip was discontinued the following day and the heart rate and temperature normalized within an hour after that without any other interventions. His temperature came up to 36.7ο C.
DISCUSSION: This is first ever reported case of octreotide induced hypothermia. The mechanism is unknown but it may be postulated that the effect is secondary to reduction of serotonin secretion by octreotide. Serotonin is known to cause hyperthermia and it has been shown in animal studies that destruction of serotonergic neurons can cause hypothermia.1 Normal body response to hypothermia is tachycardia which might be blunted by octreotide as it can cause bradycardia. Bradycardia is reported as a common adverse effect in patients recieveing octreotide (25% patients). In our patient, the general medical conditions predisposing to the development of hypothermia, such as hypoglycemia, adrenal insufficiency, diabetes mellitus, shock, burns, hypothyroidism, malnutrition and sepsis were not found.
CONCLUSIONS: It is important for pulmonary critical care physicians to be aware of this unknown effect of a very commonly used drug in the ICU. This is a easily reversible cause of hypothermia and further evidence is needed to differentiate association vs causation of octreotide and hypothermia.
Reference #1: Myers RD. Serotonin & thermoregulation: old and new views.
Reference #2: Hurst RD, Ballantyne GH, Modlin IM. Octreotide inhibition of serotonin-induced ileal chloride secretion.
DISCLOSURE: The following authors have nothing to disclose: Dilpreet Kaur, Gaganjot Singh
No Product/Research Disclosure Information